Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 2, 2018, 7:27 PM CDT for Atchison County, Doniphan County, Kansas; 6 counties in Missouri. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 7:27 PM CDT (00:27 UTC)
- Expired
- May 2, 2018, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO, Platte County, MO
The radar
The Topeka radar (KTWX), 158 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:48 PM CDT | TSTM WND DMG | 5 E Graham, MO | 4 POWERPOLES DOWN AND FARM EQUIPMENT TIPPED OVER. REPORTED AT HWY H SOUTH OF HWY A IN GRAHAM MO. |
| May 2, 7:48 PM CDT | TSTM WND GST 65 | Wathena, KS | |
| May 2, 7:55 PM CDT | TSTM WND DMG | 5 E Graham, MO | DELAYED REPORT...4 POWER POLES DOWN. TIME ESTIMATED BASED ON RADAR. |
| May 2, 7:55 PM CDT | TSTM WND GST 61 | Maryville, MO | |
| May 2, 7:58 PM CDT | TSTM WND GST 60 | 1 S Clearmont, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
692
WUUS53 KEAX 030027
SVREAX
KSC005-043-MOC003-005-021-087-147-165-030115-
/O.NEW.KEAX.SV.W.0018.180503T0027Z-180503T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
727 PM CDT WED MAY 2 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Doniphan County in northeastern Kansas...
Atchison County in northeastern Kansas...
Western Buchanan County in northwestern Missouri...
Eastern Atchison County in northwestern Missouri...
Holt County in northwestern Missouri...
Nodaway County in northwestern Missouri...
Northwestern Platte County in west central Missouri...
Central Andrew County in northwestern Missouri...
* Until 815 PM CDT.
* At 727 PM CDT, severe thunderstorms were located along a line
extending from near Fairfax to Mound City to near Forest City to
near Denton to near Effingham, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
St. Joseph, Maryville, Atchison, Savannah, Tarkio, Wathena, Elwood,
Mound City, Highland, Troy, Country Club, Oregon, Fairfax,
Effingham, Burlington Junction, Hopkins, Maitland, Amazonia,
Rushville and Lancaster.
This includes the following highways...
Interstate 29 between mile markers 54 and 94.
Interstate 229 between mile markers 5 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas...and northwestern and west central Missouri.
LAT...LON 4057 9475 4042 9470 4013 9471 3942 9498
3942 9545 3972 9530 3996 9530 4008 9532
4041 9549 4058 9524
TIME...MOT...LOC 0027Z 228DEG 44KT 4034 9535 4013 9526 4001 9524 3977
9524 3948 9539
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CDB1 follow-up statement
442
WWUS53 KEAX 030050
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
750 PM CDT WED MAY 2 2018
KSC005-043-MOC003-005-021-087-147-165-030115-
/O.CON.KEAX.SV.W.0018.000000T0000Z-180503T0115Z/
Doniphan KS-Atchison KS-Buchanan MO-Atchison MO-Holt MO-Nodaway MO-
Platte MO-Andrew MO-
750 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR DONIPHAN...ATCHISON...WESTERN BUCHANAN...EASTERN ATCHISON...
HOLT...NODAWAY...NORTHWESTERN PLATTE AND CENTRAL ANDREW COUNTIES...
At 749 PM CDT, severe thunderstorms were located along a line
extending from near Burlington Junction to near Skidmore to near
Maitland to 6 miles south of Fillmore to 7 miles north of Atchison to
7 miles northeast of Nortonville, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported 65 mph winds west of St.
Joseph.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
St. Joseph, Maryville, Atchison, Savannah, Tarkio, Wathena, Elwood,
Mound City, Highland, Troy, Country Club, Oregon, Fairfax, Effingham,
Burlington Junction, Hopkins, Maitland, Amazonia, Rushville and
Lancaster.
This includes the following highways...
Interstate 29 between mile markers 54 and 94.
Interstate 229 between mile markers 5 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas...and northwestern and west central Missouri.
LAT...LON 4057 9475 4042 9470 4013 9471 3942 9498
3942 9545 3972 9530 3996 9530 4008 9532
4041 9549 4058 9524
TIME...MOT...LOC 0049Z 227DEG 44KT 4051 9511 4030 9502 4018 9500 3994
9500 3967 9512 3947 9522
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:39 PM CDT, 48 minutes earlier.
Area forecast discussion, May 2, 6:39 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT Wed May 2 2018
.Mesoscale Discussion...
Issued at 638 PM CDT WED MAY 2 2018
Tornado Watch 65 has been issued for the entire CWA and will
remain in effect until 1 AM. Regional radars showing two areas of
convection this evening, with the first across far northwest
Missouri right along the main cold front, with more organized
convection located upstream across north-central Kansas and
rapidly advancing east. As the Kansas activity moves in this evening,
strong damaging winds will be the primary threat due to a fair
amount of dry air aloft, however 0-3km bulk shear vector
orientation will take on a more orthogonal component this evening
which may allow for isolated spin-up tornadoes along the leading
flank as it moves into our area. The threat for strong damaging
winds will be maintained across all of north-central and central
Missouri later this evening as downdraft CAPE is pegged at almost
1200 J/kg per latest SPC meso page estimates. Available
instability will likely wane a tad this evening with loss of
daytime heating, however steep mid-level lapse rates associated
with an arriving EML plume will keep the atmosphere moderately
unstable until main complex moves through the region. After the
main severe threat moves east, models indicate the low-level jet
will increase overnight which may lead to a developing hydro
concern if it interacts with any lingering outflow boundaries.
&&
.Discussion...
Issued at 312 PM CDT WED MAY 2 2018
Continuing to watch storms develop along a southwest-to-northeast
oriented stationary boundary across KS, which will be the focus
for severe weather in our area within the next few hours. A
shortwave trough has been lifting northeast along the front,
enhancing lift, and helping to fuel convective initiation where
weak capping has prevented the boundary itself from firing. Storms
will continue to both develop and move northeastward through the
afternoon and evening, reaching northeast KS and northwest MO as
early as 5PM and areas further south through 8PM. A few isolated
echoes have developed a bit ahead of the trough in northwest MO
and southern IA, but may not fully root in the boundary layer due
to stronger capping, and less favorable low- and mid-level lapse
rates should prevent the rapid updraft intensification seen
farther to the southwest.
As these storms and the shortwave trough arrive this evening,
cooling from the trough should steepen lapse rates and increase
instability, and although some weak capping may linger especially
south of I-70, the lift from the shortwave trough and the robust
nature of the convection when it arrives should mitigate its
impacts. Storms have already begun to congeal into a complex, and
this will likely continue as updrafts merge and dry air aloft
promotes cold pool development, making the primary severe weather
threat straight-line winds. However, deep layer shear in the 40-50
kts range may promote embedded supercell structures, leading to a
hail and isolated tornado threat as well. 0-3 km shear vectors
will increase to between 30-35 kts and will also veer to the west
southwest during the evening, becoming favorable for mesovortices
with an east-northeast system propagation.
The complex will sweep through the region by midnight; however,
additional development is possible in its wake early Thursday as
the low- level jet transports moisture and elevated instability
northward. These storms will likely be elevated and their severe
threat limited to mainly hail, but flash flooding will also be a
concern as very efficient rain-makers move over already saturated
ground. Rainfall rates of up to 2" per hour are possible, and
while QPF has been raised, it likely does not capture the high-end
possibilities. A flash flood watch has been issued for portions
of the CWA, but may need to be expanded further north depending on
what falls this evening and where storms develop early Thursday
morning.
These storms may linger into mid-morning, and could leave behind
any number of outflow boundaries to influence storm development on
Thursday. Capping should help to limit development along any pre-
existing outflow boundaries during the afternoon, but they could
still be an influence during the evening when the main upper
trough moves into the region. The nearly stationary boundary will
begin to push southeast as a cold front when the upper trough
arrives, fueling another round of convection that will move
southeast through the CWA during the late afternoon and evening.
All severe hazards are possible with favorable deep layer shear
and plenty of instability, but the undercutting of cold air behind
the front may somewhat limit the tornado potential. However, any
storms that develop ahead of the front or ride along some sort of
existing outflow could have an enhanced tornado potential. Flash
flooding will again be a concern during this final round of
convection Thursday afternoon and evening, especially in areas
where flooding occurs early in the morning.
Once the system moves out Thursday evening, quieter conditions are
expected for the weekend.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 631 PM CDT WED MAY 2 2018
The main impacts will occur in the first 6 hours as a line of
strong to severe storms will push through the region. The front
edge of the line is expected to move in within the first hour or
two of the forecast period. Strong gusty winds are possible with
this line and a gust of 40kts has been added to the TAF, but could
be adjusted higher or lower as we get more observations upstream.
This line should only last about 2 hours for the really heavy
rain, decreased visibility to IFR, and winds greater than 35kts.
As this line pushes east an area of moderate rain will continue
for another 2-3 hours with some isolated lighting possible as
well. There could be a 1-2 hour period where winds will shift
directly from the east on the backside of this colder air. Winds
will start to pick up after sunrise and increase as the area warms
up in the afternoon. Another round of thunderstorms is possible
again in the afternoon as a cold front moves through. The timing
is still uncertain but anytime after 19-20z storms will start to
develop.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday evening for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Thursday evening for MOZ020>022-
028>030-037-038-043-044-053-054.
&&
Mesoscale...32
Discussion...Laflin
Aviation...BarhamHazardous weather outlook, May 2, 7:35 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 735 AM CDT Wed May 2 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031245- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 735 AM CDT Wed May 2 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather is expected this evening across the entire outlook area. Damaging winds, large hail, and a few tornadoes are all possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe weather is possible throughout the day on Thursday. Large hail is possible during the morning hours, and all severe weather hazards including damaging winds, large hail and a few tornadoes are possible in the late afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 2, 5:24 PM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 524 PM CDT WED MAY 2 2018 MOZ001-002-022315- Atchison MO-Nodaway MO- 524 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES UNTIL 615 PM CDT... At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over Tarkio, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tarkio, Fairfax, Burlington Junction, Clearmont, Elmo and Westboro. This includes Interstate 29 between mile markers 100 and 103. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4057 9491 4026 9526 4027 9552 4058 9532 TIME...MOT...LOC 2224Z 213DEG 29KT 4044 9534 CDB
Local storm report, May 2, 5:46 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL FAIRFAX 40.34N 95.39W
05/02/2018 E0.88 INCH ATCHISON MO LAW ENFORCEMENT
&&
LAFLINLocal storm report, May 2, 7:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 2 N BIG LAKE 40.11N 95.35W
05/02/2018 E70 MPH HOLT MO EMERGENCY MNGR
&&
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:04 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 41 min |
| May 2, 8:26 PM CDT | Special Weather Statement | EAX | Johnson, Linn, Miami | 34 min |
| May 2, 8:35 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 55 min |
| May 2, 8:46 PM CDT | Tornado Warning | EAX | Johnson, Miami | 29 min |
| May 2, 9:06 PM CDT | Tornado Warning | EAX | Miami | 24 min |
| May 2, 9:09 PM CDT | Tornado Warning | EAX | Johnson, Miami | 36 min |
| May 2, 9:22 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 38 min |
| May 3, 6:38 PM CDT | Special Weather Statement | EAX | Doniphan | 52 min |
| May 2, 7:03 PM CDT | Tornado Warning | EAX | Atchison, Holt | 16 min |
| May 2, 7:30 PM CDT | Tornado Warning | EAX | Atchison, Nodaway | 15 min |
| May 2, 9:28 PM CDT | Tornado Warning | EAX | Jackson, Lafayette | 32 min |
| May 2, 9:44 PM CDT | Tornado Warning | EAX | Carroll, Cass, Jackson, Johnson, Lafayette, Ray | 46 min |
| May 2, 9:49 PM CDT | Tornado Warning | EAX | Bates, Cass, Henry, Johnson | 41 min |
| May 2, 9:57 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Carroll, Cass, Henry, Johnson, Lafayette and 1 more | 63 min |
| May 2, 10:22 PM CDT | Tornado Warning | EAX | Johnson, Lafayette, Pettis, Saline | 23 min |
| May 2, 10:39 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Henry, Johnson, Pettis, Saline | 66 min |
| May 2, 10:47 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 28 min |
| May 2, 11:07 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 28 min |
| May 3, 4:09 PM CDT | Special Weather Statement | EAX | Atchison | 21 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.